Virginia, 2003

Flooding in Virginia, May 18 to 21, 2003

May 18 to 21, 2003 · NWS RNK · 4 events in 4 counties and zones

Th Roanoke River crested almost 4 feet above flood stage at Randolph around 4 AM on the 20th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rainfall on the 18th resulted in minor to moderate flooding on portions of the James River Basin and moderate flooding on portions of the Roanoke River basin.The James River crested about 1.5 feet above flood stage at Buchanan around 545 AM on the 19th and almost 4.5 feet above flood stage at Bremo Bluff around 4 AM on the 20th.Th Roanoke River crested almost 4 feet above flood stage at Randolph around 4 AM on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 18, 2:30 PM EST, 8 hours 30 minutes earlier.

Area forecast discussion, May 18, 2:30 PM EST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
330 PM EDT SUN MAY 18 2003

KFCX 88D CONTINUES TO SHOWED AN AXIS OF STEADY RAIN...GENERALLY FROM
THE GREENBRIER VALLEY SOUTHEAST TO CHARLOTTE COUNTY. SEVERAL
LOCATIONS REPORTED OVER 2 INCHES OF RAIN. ELECTED TO EXPAND AND
EXTEND THE FLOOD WATCH FOR THIS EVENING. ADJUSTED MIN TEMPS TONIGHT
FOR CURRENT TRENDS IN TEMPERATURES AND DEWPOINTS. THE AREA OF RA
SHOULD PIVOT SOUTH TONIGHT...AS DRIER AIR TRYS TO BUILD IN FROM THE
NORTH. DECIDED TO PLAY MONDAY...CLOUDIER WITH UNDERCUTTING/LOWERING
MAX TEMPS. UNSETTLED PATTERN WILL CONTINUE FOR MUCH OF THE WORK WEEK
AND INTO THE WEEKEND. SLOW MOVING COLD FRONT WITH A FEW WAVES
TRANSLATES INTO CLOUDS AND RAIN. MADE NUMEROUS CHANGES TO EXTENDED
FOR THIS AFTERNOON PACKAGE. DECIDED TO EXTENDED PCPN FURTHER EAST ON
TUESDAY NIGHT. ADDED THE CHC OF RAIN WEDNESDAY INTO SATURDAY. THE
RAIN MAY BE HEAVY AT TIMES WILL REFINE DETAILS TOMORROW. IN
GENERAL... LOWERED TEMPS FOR MUCH OF THE EXTENDED PERIODS. ZONES
WILL BE OUT AROUND 400 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   51  65  55  73 /  80  30  10  20
LYH   50  63  53  72 /  80  20  10  20
DAN   52  65  55  73 /  80  30  10  20
BLF   47  61  49  67 /  80  20  20  30
LWB   46  60  49  66 /  80  20  20  30
BCB   50  63  50  69 /  80  30  20  30
TNB   50  65  53  68 /  60  30  30  30

.RNK...
NC...NONE.
VA...FLOOD WATCH FOR THIS EVENING FOR ZONES
VAZ011...VAZ018>020...VAZ023>024...VAZ034>035...VAZ045>047...VAZ059.

WV...FLOOD WATCH FOR THIS EVENING FOR ZONES WVZ042>045.
Hazardous weather outlook, May 18, 9:47 AM EST, 13 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-182000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 AM EDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HEAVY RAIN WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH THIS
AFTERNOON. LOCATIONS FROM THE GREENBRIER VALLEY EAST INTO THE SOUTHERN
SHENANDOAH VALLEY WILL SEE THE HEAVIEST RAINFALL...WITH AN ADDITIONAL 1
TO 2 INCHES LIKELY. THIS MAY CAUSE FLOODING OF SMALLER STREAMS AND
CREEKS. PLEASE SEE THE WBCFFARNK PRODUCT FOR ADDITIONAL DETAILS ON THE
FLOOD WATCH FOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR MONDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Botetourt

When
May 18, 11:00 PM EST to May 19, 1:30 PM EST
Where
Botetourt forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Flood, Buckingham

When
May 19, 6:30 AM EST to May 20, 7:00 PM EST
Where
Buckingham forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Flood, Charlotte

When
May 19, 6:30 AM EST to May 21, 8:30 AM EST
Where
Charlotte forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Flood, Halifax

When
May 19, 6:30 AM EST to May 21, 8:30 AM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330651, 5330652, 5330653, 5330654.